Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Topeka, KS

May 25, 2015Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2015, 4:03 PM CDT for Dickinson County, Kansas. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2015, 4:03 PM CDT (21:03 UTC)
Expired
May 25, 2015, 4:18 PM CDT
In force
15 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:04 PM CDTHAIL 1.252 Sw Carlton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:43 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS53 KTOP 252103
SVRTOP
KSC041-252130-
/O.NEW.KTOP.SV.W.0039.150525T2103Z-150525T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARLTON...
  AND MOVING NORTH AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CARLTON AND SOLOMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3887 9715 3860 9727 3860 9737 3861 9738
      3892 9738
TIME...MOT...LOC 2103Z 188DEG 29KT 3866 9733

HAIL...1.00IN
WIND...60MPH

$$

BARJENBRUCH
2 follow-up statements
477 
WWUS53 KTOP 252109
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT MON MAY 25 2015

KSC041-252130-
/O.CON.KTOP.SV.W.0039.000000T0000Z-150525T2130Z/
DICKINSON-
409 PM CDT MON MAY 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
DICKINSON COUNTY UNTIL 430 PM CDT...

AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARLTON...AND
MOVING NORTH AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED HALF DOLLAR SIZE HAIL 2   
         MILES SOUTHWEST OF CARLTON WITH THIS STORM.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN DICKINSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3863 9726 3865 9738 3892 9738 3887 9715
TIME...MOT...LOC 2108Z 188DEG 29KT 3870 9732

HAIL...1.25IN
WIND...60MPH

$$

BARJENBRUCH
546 
WWUS53 KTOP 252118
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT MON MAY 25 2015

KSC041-252128-
/O.CAN.KTOP.SV.W.0039.000000T0000Z-150525T2130Z/
DICKINSON-
418 PM CDT MON MAY 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DICKINSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3863 9726 3865 9738 3892 9738 3887 9715
TIME...MOT...LOC 2118Z 188DEG 29KT 3878 9731

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:56 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 25, 2:56 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT Mon May 25 2015

.SHORT TERM...(This Evening through Tuesday)
Issued at 223 PM CDT MON MAY 25 2015

Fcst focus on evolution of convection this evening/overnight. Two
main features of note include upper low across western Nebraska and
upper wave and associated bow echo racing northeast into OK.  19Z
sfc map showed a weak low east of DDC helping to maximize
mass/moisture convergence from ICT north toward SLN. Vis sat loop
shows convection already developing under the cirrus canopy across
southern KS while the CU field across central KS near SLN is
becoming more agitated.  Early morning outflow boundary is still
visible across southern MO/northern OK while the wind fields across
our area have become more uniform out of the S with dewpoints in the
mid 60s yielding MLCAPE of 1500 to 2500 J/KG.  6KM shear is
decreasing with time however as main mid lvl jet moves northeast
away from the area.  That said modest 6KM shear of 20-30KTs will
persist overnight.

Convective models have been consistent in showing storms developing
near SLN next few hours and moving NE across parts of the area.
Would expect hail/dmg wind to be main hazards though tornado risk
cannot be completely ruled out given low level profile for a time
this afternoon. Expect a cluster of storms to form and impact the
area from 4pm through 12a with some additional storms expected to
move north out of southern KS on the northern side of that upper
wave. Any storm will be capable of producing heavy rains however LLJ
weakens and veers by 06z so don't see a persistent training/flood
risk overnight but will need to be cautious with any rains that fall
where flooding is ongoing.

Storm chcs should diminish between 6z
and 12z Tues with most of Tues expected to be dry.  A weak cold
front will attempt to sag into the area later Tues and could spark
convection along it mainly north of I-70 Tues but support and shear
don't look too impressive so will keep chcs low.

.LONG TERM...(Tuesday Night through Monday)
Issued at 223 PM CDT MON MAY 25 2015

For the period Tuesday night through Thursday, the central plains
will be southwest flow aloft as the upper trough over the desert
southwest slowly moves east. At the surface, a weak surface
boundary over southern Kansas Tuesday night should slowly lift
north Wednesday and Thursday across the plains. Southerly flow
across Kansas should increase precipitable water values to above
1.5 inches by Friday. There should be weak shortwaves in the flow
coupled with a moist unstable airmass and a boundary in the area
will yield modest POPs through this period. The models are
uncertain about the timing of precipitation and associated QPF,
but the pattern favors precipitation. Temperatures should be
seasonable.

The 12 UTC GFS/ECMWF continue the trend of moving the western US
upper trough into the plains by Saturday. At the same time, a
strong northern stream shortwave over the great lakes drives a
Canadian airmass into the northern and eventually the central
plains late this week and this weekend. The GFS has been showing this
for several runs and ECMWF is as well. This airmass will likely
interact with shortwave energy coming out of the southwest to
produce more showers and storms across the central plains. Higher
POPS are the result along with clouds and cooler temperatures.

&&

.AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon)
Issued at 1238CDT MON MAY 25 2015

This forecast period is another tricky setup. Cloud cover should
help limit convection, however, there is a good likelihood that
some convection does develop mainly from Central KS into
northeastern KS later this afternoon. This could impact the
terminals but left VCTS for now. Any activity should end shortly
after sunset this evening. In the meantime, good confidence that
winds will continue out of the South and remain gusty as there has
been some decent mixing taking place. The second half of the TAF
period should be more settled, but still a minor chance of morning
storms perhaps over North central KS into NE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Johnson
AVIATION...Drake
Hazardous weather outlook, May 25, 3:44 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT MON MAY 25 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-262045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST KANSAS LATER THIS AFTERNOON AND EVENING AS A FRONT
MOVES INTO THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES ARE POSSIBLE WITH THESE STORMS. STORMS WILL SPREAD
EASTWARD THROUGH THE EVENING AND OVERNIGHT HOURS...AND SOME OF
THESE STORMS COULD ALSO BE STRONG TO SEVERE. LOCALLY HEAVY RAINS
AND SOME INCREASED RISK FOR FLASH FLOODING MAY ALSO EXIST THIS
EVENING.

RIVER FLOODING IS ONGOING ALONG THE COTTONWOOD...NEOSHO AND
MARAIS DES CYGNES RIVERS. FLOOD WARNINGS ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE
COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM TODAY.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 25, 3:30 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT MON MAY 25 2015

KSZ010-011-023-024-252100-
JACKSON-MARSHALL-NEMAHA-POTTAWATOMIE-
330 PM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTAWATOMIE...SOUTHERN
NEMAHA...SOUTHEASTERN MARSHALL AND NORTHWESTERN JACKSON COUNTIES...

THROUGH 400 PM CDT...TWO STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF NORTHERN POTTAWATOMIE...SOUTHERN
NEMAHA...SOUTHEASTERN MARSHALL AND NORTHWESTERN JACKSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SOLDIER...WHEATON...ONAGA...HAVENSVILLE...LILLIS...CORNING...GOFF
AND WETMORE.

&&

LAT...LON 3971 9579 3960 9579 3957 9585 3941 9612
      3940 9658 3971 9629
TIME...MOT...LOC 2029Z 224DEG 31KT 3948 9608

BARJENBRUCH
Local storm report, May 25, 4:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             6 N ONAGA               39.58N 96.17W
05/25/2015  E1.00 INCH       NEMAHA             KS   PUBLIC

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:15 PM CDTRiver Flood WarningTOPLyon17 hr
May 25, 3:30 PM CDTSpecial Weather StatementTOPPottawatomie30 min
May 25, 3:47 PM CDTSevere Thunderstorm WarningTOPNemaha, Pottawatomie28 min
May 25, 4:07 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha38 min
May 25, 4:15 PM CDTSevere Thunderstorm WarningTOPNemaha30 min
May 25, 4:30 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa45 min
May 25, 4:31 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha44 min
May 25, 5:03 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley42 min
May 25, 5:10 PM CDTSevere Thunderstorm WarningTOPBrown53 min
May 25, 5:17 PM CDTSevere Thunderstorm WarningTOPNemaha35 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley31 min
May 25, 5:30 PM CDTSpecial Weather StatementTOPOttawa30 min
May 25, 5:51 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Ottawa, Riley4 hr
May 25, 6:01 PM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha119 min
May 25, 6:07 PM CDTSevere Thunderstorm WarningTOPNemaha23 min
May 25, 6:12 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie31 min
May 25, 6:17 PM CDTSpecial Weather StatementTOPCloud28 min
May 25, 6:18 PM CDTFlash Flood WarningTOPBrown, Nemaha4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.